Seroquel and Celexa Concerns

Discussion in 'Therapy and Medication' started by Auerbach, May 11, 2014.

  1. Auerbach

    Auerbach Well-Known Member

    I was put on Seroquel (Quatopine) in January 2011 and was on it until this past January 2014. I started at a low dose in the beginning and my doctor put me all the way to 600. Within in the first year I was put on 300mg of Seroquel, by May 2012 I was on 600 MG and have been on it until January 2014. All in all I was on Seroquel for three years. The thing is I never had psychosis nor am I bi polar in any way or form, Seroquel was prescribed to me as a mood stabilizer and to help me with my sleep, so I took it every night. I was also on Celexa for three and a half years for my depression before the Seroquel and I stopped both of them at the same time this past January, a side effect of the celexa was being hostile, angry, and rageful, I would get all kinds of angry thoughts, I was just a mean person and hated everyone, my doctor told me that Seroquel would help with that even though I was not psychotic, though he never pointed out that these thoughts and feelings might have been a side effect from the celexa. And so that is why I took Seroquel, I took it as directed everyday for three years making it all the way to 600mg a night. When I came off of it back in January I went through the withdrawal symptoms such as anxiety and insomnia and a bit of depression but that was also because of the coming of off celexa as well. The thing that did not happen however, which happens to a lot of people who come off of anti-psychotics, is that no psychotic symptoms re appeared, key work “re” because I never had them to begin with, people that do have those symptoms which they were given the anti-psychotics for in the first place, do take a risk when coming off these meds of their symptoms returning, that did not happen to me, coming off of Seroquel did not make me worry because I know that was not the case for me, I was never psychotic in any way or form, nor did I get psychotic while I was on Seroquel.

    So I came off the meds in January and it was not until about a month later that I got these anxiety attacks and constantly worry and obsess over things. It can be about anything. I get scared about a lot of things. Then I developed cognitive obsessive compulsive disorder out of nowhere where everything is mental and no rituals, this still carries onto other things, the issues change but the symptoms do not. The symptoms are worse now where I am severely obsessing and worrying about things, I ruminate, analyze and can’t stop thinking about things, it almost feels like I am less intelligent than before and that I am losing touch with reality, I go over the same things in my head over and over again and tell myself the same things over and over again, repeating things, ideas, conclusions, fears, what-if scenarios, analyzing. I talk to people about what specifically is on my mind but it only helps for a small while and everyone assures me of things, but I still go mad over the same things and new things as well, it is almost as if I am being psychotic because it is paranoia, delusional, and unrealistic, and even irrational. I can’t control my mind anymore, I am losing touch with reality. I was never like this, not before or while I was on meds. Though I am not hearing or seeing things that are not there, I still feel and know that my obsessive thoughts, worries, and preoccupations are not normal, the things I get crazy over seem silly to other people and these type of things never bothered me before or crossed my mind, knowing this is enough. I was never like this at all, never at any point in my life. This all started when I got off the Seroquel. What I am trying to figure out is that if being on an anti-psychotic without being psychotic could have messed up my brain by either making me psychotic or lose touch with reality, can my brain be like this now because of the Seroquel that I was on for three years which I stopped taking four months ago? Is this brain damage? Can anything be done about this? All these concerns over Seroquel can equally be applied to the celexa that I was on as well since I was on it for a little longer than I was on Seroquel for and stopped them both together this past January. Since January I have not been on any other medications. One last thing I want to add is that I might have weaned off my meds too quickly, i think i did it all in about three weeks, I had to do it by myself because my doctor did not want me to get off of them, he did not help me at all. But it has been four months now since my last dose of the meds, would this make any difference?

    Any feedback, input, or personal experience would really help me, I am just really concerned over my mental state. Thank you.
    Last edited by a moderator: May 11, 2014
  2. Hatshepsut

    Hatshepsut Guest

    These are things best discussed with your doctor. No one one this web site is competent to practice medicine or give advice about medications.

    In a general way, if it has been several months since you last took the medications, then whatever you are experiencing now is probably not caused by the medications you were taking then.

    Celexa can adversely alter the heartbeat, especially in older patients. Seroquel is associated with a syndrome called tardive dyskinesia, where the patient suffers from involuntary, uncontrolled muscular movements of the face, tongue, or limbs. Both of these side effects are serious and must be evaluated by a doctor. There are other side effects, some of which can be serious.

    Tardive dyskinesia could be considered a form of brain damage, but it involves motor control and coordination, not personality or intelligence. From what you write, it doesn't seem you have this condition, but you will want to talk with a doctor about it to make sure. Neither drug causes psychosis or psychiatric disorders of any kind in most patients.

    You mentioned that you do not have schizophrenia or bipolar disorder, the two main conditions the FDA has approved Seroquel to treat. However, doctors occasionally prescribe it for other conditions. This is called "off-label" usage. While the FDA does not actively encourage off-label uses (because drugs are only clinically tested for therapeutic effectiveness in the label conditions), neither does the FDA prohibit such use by doctors. Off-label use is a part of legitimate medical practice.

    The FDA prescribing labels that describe these drugs, the conditions they are approved for, dosages, effects, and warnings can be found at the links below, in PDF form you can download. Be aware they make for pretty heavy reading.

    Do talk with your doctor about your concerns, including the medications you have used in the past.

    Celexa (generic: citalopram),021046s019lbl.pdf
    Seroquel (generic: quetiapine fumarate)

    *These labels are for the USA. Other countries may have their own prescribing information, or call the drugs by different names.

    May all the best luck on this planet come your way.

    On a personal note, I took Celexa for a few days about 4 years ago and had intolerable side effects, mainly insomnia and a weird, drug-like trip state or alteration of consciousness. However, the doctor had me stop immediately and these problems went away quickly, within a day or two. I never had any problems related to Celexa since then. But my experience can't predict yours or anyone else's. Everyone reacts differently to medications. So again, do talk with your doctor.

    You also have a right to refuse a medication or treatment in most cases. I did this once when the doctor wanted me to take risperidone and I was concerned about the risk of tardive dyskinesia, which can be permanent even after stopping a drug that causes it. I still talked with the doctor about my decision, though.

    Last but not least, you mention specific recent events such as, "I can’t control my mind anymore, I am losing touch with reality. I was never like this, not before or while I was on meds." I've had feelings like this before, and still often do. They are horrible. I've used up enough of your space and time here, so I won't go into detail. And yet again, this can be something to talk with the doctor about.
    ,..:peep: ... :typing:
    Last edited: May 12, 2014
  3. Auerbach

    Auerbach Well-Known Member

    Thanks, I really appreciate it.